North Dakota, 2022

Blizzard and High Wind in North Dakota, February 18, 2022

February 18, 2022 · NWS BIS · 17 events in 16 counties and zones

An Alberta clipper dropped through the region resulting in strong northwest winds and some light snow over central and parts of Northwest North Dakota. The strongest reported wind gust of 64 mph occurred in Stutsman County.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta clipper dropped through the region resulting in strong northwest winds and some light snow over central and parts of Northwest North Dakota. The strongest reported wind gust of 64 mph occurred in Stutsman County. Over Rolette, Pierce, and Foster counties, the strong winds combined with an abundance of snow on the ground to produce a blizzard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 18, 12:17 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 18, 12:17 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1217 AM CST Fri Feb 18 2022

.UPDATE...
Issued at 1217 AM CST Fri Feb 18 2022

Only minor changes were made with this update, blending observed
trends into forecast fields for the next few hours, including an
increase in PoPs to the categorical threshold for light snow in
the Turtle Mountains and vicinity as of 06 UTC. Wind speeds are
slowly increasing, but remain sub-advisory at this hour thanks to
broad low-level warm air advection in the pre-frontal environment.
We nonetheless are making no changes to headlines at this time.

UPDATE Issued at 1023 PM CST Thu Feb 17 2022

No major changes in forecast thinking for this update. Light snow
across southwest North Dakota has greatly dissipated and moved off
to the south and east over the past couple hours. Meanwhile,
radar and surface visibility show snow increasing in intensity in
the Turtle Mountains area.

UPDATE Issued at 817 PM CST Thu Feb 17 2022

Quick update to try to get a better handle on PoPs this evening
into the overnight. Current observations show light snow falling
across north central North Dakota, then extending down towards the
southwest corner of the state. The northern snow is likely tied to
the continuation of warm air advection, while the southwest snow
is likely being sustained by isentropic ascent on the leading edge
of a strong low level jet pushing in from the west. The RAP and
NAMnest seem to be doing a slightly better job resembling current
conditions than other models.

UPDATE Issued at 631 PM CST Thu Feb 17 2022

No significant changes are needed for this update. Areas of light
snow continue across northwest and north central North Dakota
ahead of a warm front lifting north and east. At this time, the
most persistent snow appears to located over northwest North
Dakota.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 402 PM CST Thu Feb 17 2022

The passage of Alberta Clipper will bring multiple weather concerns
through the short term period.

Currently, light snow associated with the initial WAA ahead of the
Clipper has been slowly moving east through the forecast area
throughout the day, and is likely to continue to do so ahead of the
main light precipitation expected with the core of the low pressure
system. The more widespread precipitation just mentioned is
currently across much of southern Saskatchewan and northeastern
Montana as shown by regional radar. This precipitation, falling
mostly as light snow (though some light rain cannot be ruled out
southwest), will continue to advance southeastward with the low,
moving through the forecast area this evening and overnight.
Accumulations from a trace to near an inch in the Turtle Mountains
can be expected.

On the backside of the low, strong northwesterly winds associated
with cold air advection and pressure rises will develop across the
area. The strongest winds are expected to begin around 06Z west and
central to 09Z east which is when headlines will begin. West and
across much of the central, little to no blowable snow exists with
little accumulation forecasted, so a Wind Advisory has been issued
to cover the strong wind threat. Further east, not only are slightly
stronger winds expected closer to the low pressure center, but there
is also more snow to blow around. Considering parts of north central
and eastern North Dakota were experiencing reduced visibilities due
to blowing snow on Tuesday behind a weak cold front, and after
talking with some emergency managers about snow cover, the decision
was made to go with a Blizzard Warning for Rolette and Pierce
Counties and a Winter Weather Advisory for counties just to the
south and west, all for blowing snow impacts. Further south, mainly
the remainder of the James River Valley, strong winds are expected
but there is less confidence in blowing snow impacts, so we decided
to go with a High Wind Warning. With that being said, there could
still be some blowing and drifting snow at times out in the open
country.

Aside from the headlines, convective snow showers will be possible
during the day tomorrow behind the cold front with strong cyclonic
flow aloft and moderate lapse rates. It is uncertain at this time
whether these showers will be cellular in nature or possible congeal
into a band (or bands of showers). Either way, these showers would
likely result in rapid onset, brief, significant visibility
reductions and locally enhance the already strong wind gusts.
Heading into Friday night, with temperatures falling to as low as
the teens below around the Turtle Mountains and winds around 10-15
mph, another Wind Chill Advisory will be needed for most of our
northern and eastern counties.

.LONG TERM...(Saturday through Thursday)
Issued at 402 PM CST Thu Feb 17 2022

An active weather pattern will continue through the beginning of
the long term period.

Ridging aloft briefly builds in on Saturday which will result in
temperatures quickly warming to near 50F across the southwest to
near freezing around the Turtle Mountains for Saturday afternoon.
Saturday night the next clipper moves in, the location of the low
differs between the models. Most ECMWF members have it coming in
over the ND/MN border, same with the NAM. Most GFS members have it
moving through North Dakota. For the snow band location, not much
has changed in the last 24 hours. Most GFS members keep the snow
north of the Canadian border and most of the ECMWF members have
the snow right on the International Border but some have it
sliding south through central North Dakota. Snow amounts are
expected to be low, both the ECMWF and NBM 4.1 have less than half
an inch between the International Border and Highway 2. The NBM
4.1 paints the Canadian border with an inch, where all the models
agree on the snow.

Sunday the temperatures look to drop during the day, depending on
the timing of a cold front dropping south out of Canada.
Therefore, the temperature spread is large for high temperature.
Strong CAA and strong pressure rises are associated with the
front. Again, not much has change with this in the last 24 hours.
The post frontal areas look to be in the single digits. Areas
ahead of the front will remain in the 20s and 30s. Pressure rises
do look a bit stronger with the front. NBM 4.1 has winds gusting
to 30 kts in the southern James River Valley Sunday afternoon.
High temperatures Monday are in the negative single digits across
the FA except the southwest which should just barely stay above
zero after the front fully moves through. We transition to split
flow aloft Sunday, ending the clipper parade for now.

For Monday, there is some agreement between the GFS and ECMWF
ensembles on location, both seem to target central South Dakota
and Minnesota for the heaviest snow. For North Dakota most
ensembles members for both models have lighter snow in the
southern part of the state. Snowfall amounts could be the biggest
unknown. The NBM 4.1 has a large spread in snowfall. The 10th to
90th percentile is 0 to 8 inches for most of the FA. Cluster
analysis show a large spread in QPF as well. Synoptically the best
lifting is over western and central South Dakota with negative
Q-vectors and the right entrance region of the jet streak. It
would makes sense that the highest snowfall would stay south of
us. An Arctic high pressure moves in Tuesday keeping temperatures
in the single digits below and above zero. Confidence in this is
fairly high with the temperatures spread in the NBM being low.
Wednesday morning a shortwave looks to move through with a small
ridge right behind. No precipitation is expected as of now with
that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1217 AM CST Fri Feb 18 2022

MVFR to IFR conditions will occur over parts of central ND in the
vicinity of a warm frontal zone overnight, especially along the
Canadian border where light snow is possible. A strong cold front
will cross the area late tonight and Friday morning, resulting in
a shift from westerly to northwest winds and in an increase in
speeds. Gusts on Friday will range from 40 kt in western ND to
around 50 kt from KMOT to KJMS. A few hours of MVFR ceilings are
likely with the cold front, along with scattered snow showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST /5 PM MST/ this evening for
NDZ001>003-009>011-017>021-031>035-040>046.

Blizzard Warning until 6 PM CST this evening for NDZ005-013.

Winter Weather Advisory until 6 PM CST this evening for NDZ004-
012-023-025-037.

High Wind Warning until 6 PM CST this evening for NDZ022-036-047-
048-050-051.

&&

UPDATE...CJS
SHORT TERM...Gale
LONG TERM...Smith/Gale
AVIATION...CJS
Hazardous weather outlook, Feb 18, 12:22 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1222 AM CST Fri Feb 18 2022

NDZ005-013-190630-
Rolette-Pierce-
1222 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

A Blizzard Warning is in effect late tonight through Friday
afternoon. See www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Blizzard Warning is in effect through Friday afternoon. See
www.weather.gov/bis for additional information.

Very cold wind chills are expected Friday evening through
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-012-023-025-037-190630-
Bottineau-McHenry-Wells-Foster-Stutsman-
1222 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight through
Friday afternoon. See www.weather.gov/bis for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect through Friday afternoon.
See www.weather.gov/bis for additional information.

Very cold wind chills are expected Friday evening through
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-036-047-048-050-051-190630-
Sheridan-Kidder-Logan-La Moure-McIntosh-Dickey-
1222 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A High Wind Warning is in effect late tonight through Friday
afternoon. See www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect through Friday afternoon. See
www.weather.gov/bis for additional information.

Very cold wind chills are expected Friday evening through
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-031>035-040>046-190630-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1222 AM CST Fri Feb 18 2022 /1122 PM MST Thu Feb 17 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect tonight through Friday afternoon.
See www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory is in effect through Friday afternoon. See
www.weather.gov/bis for additional information.

Very cold wind chills are expected across northern and central
North Dakota Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind, 3 blizzard. Local standard time, as filed.

High Wind, Ward

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Ward forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Minot ASOS reported a sustained wind of 43 mph.

High Wind, McLean

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

Coleharbor NDDOT site reported a sustained wind of 41 mph.

High Wind, Sheridan

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Denhoff NDDOT site reported a sustained wind of 42 mph.

High Wind, Wells

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey AWOS reported a sustained wind of 40 mph.

High Wind, Stutsman

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Stutsman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Arrowwood RAWS reported wind gusts to 64 mph.

High Wind, La Moure

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Verona NDDOT site reported wind gusts to 60 mph.

High Wind, McIntosh

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
McIntosh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wishek NDDOT site reported a sustained wind of 40 mph.

High Wind, Dickey

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Dickey forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Oakes AWOS reported a sustained wind of 44 mph.

High Wind, Kidder

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Kidder forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Robbinson NDAWN site reported wind gusts to 58 mph.

High Wind, Foster

When
February 18, 4:00 AM CST to 12:30 PM CST
Where
Foster forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Glenfield NDDOT site reported wind gusts to 63 mph.

High Wind, Renville

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Renville County had estimated sustained winds of 40 mph.

High Wind, Bottineau

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Bottineau County had estimated sustained winds of 40 mph.

High Wind, McHenry

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County had estimated sustained winds of 40 mph.

High Wind, Logan

When
February 18, 4:00 AM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Logan County had estimated sustained winds of 40 mph.

Blizzard, Rolette

When
February 18, 4:00 AM CST to 4:30 PM CST
Where
Rolette forecast zone
Reported by
Emergency Manager
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.

Blizzard, Pierce

When
February 18, 4:00 AM CST to 4:30 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.

Blizzard, Foster

When
February 18, 9:30 AM CST to 5:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010290, 1010291, 1010292, 1010293, 1010294, 1010295, 1010296, 1010297, 1010300, 1010302, 1010303, 1010304, 1010305, 1010306, 1010307, 1010308, 1010312.